| Catalog Number |
CDF10015430 |
| Medical Device Problem Code |
Stretched (1601)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
09/01/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Information regarding patient age/date of birth, gender, weight, height, medical history, race, and ethnicity was not reported.Procode: krd/hcg.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4)).Initial reporter: the customer contact information, including occupation, phone, fax, and e-mail address, was not reported.The product is available for evaluation and testing; however, it has not been received to date.Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
Event or Problem Description
As reported by a healthcare professional, during a coil embolization of an interior carotid-posterior communicating (ic-pc) artery aneurysm, the 1.5mm x 4cm deltapaq (cdf10015430/s10876) thermo-mechanical coil was advanced to the target vessel, but the embolic coil stretched when the physician adjusted it.The coil was replaced with a competitor device, and the procedure was completed successfully without further incident.The event did not result in a loss of cerebral target position; however, it was not reported if the same microcatheter was used to complete the procedure.It was not reported if the coil was successfully removed from the patient without need for additional intervention.No patient complications occurred as a result of the event.The surgery was not delayed due to the event.The complaint product was new and stored/handled according to the instructions for use (ifu).The device was packaged securely as expected.There was no damage noted to the device packaging or shipping container.The procedure was conducted in accordance with the ifu.It is unknown if an adequate continuous flush was maintained through the microcatheter.There were no kinks in the microcatheter that may have contributed to the event.The exact circumstances surrounding the stretching of the embolic coil were not reported.It is unknown if there was resistance felt at any time during advancement of the coil through the microcatheter or if there was difficulty positioning the coil in the target site.It is also unknown if the microcoil was positioned at a relative sharp angle to the microcatheter or if coil entanglement occurred with previously placed coils.The user did not apply undue force when handling the device.Three coils were implanted successfully prior to the event.The product will be returned for evaluation.No further information could be obtained.
Additional Manufacturer Narrative
(b)(4).The purpose of this mdr submission is to report that the product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.No non-conformances related to the reported complaint condition were identified.Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
Additional Manufacturer Narrative
(b)(4).As reported by a healthcare professional, during a coil embolization of an interior carotid-posterior communicating (ic-pc) artery aneurysm, the 1.5mm x 4cm deltapaq (b)(4) was advanced it to the target vessel, but the embolic coil stretched as it was being manipulated.The coil was replaced with a competitor device, and the procedure was completed successfully without further incident.The embolic coil was still attached to the delivery system when removed from the patient.The event did not result in a loss of cerebral target position; however, it was not reported if the same microcatheter was used to complete the procedure.No patient complications occurred as a result of the event.The surgery was not delayed due to the event.The complaint product was new and stored/handled according to the instructions for use (ifu).The device was packaged securely as expected.There was no damage noted to the device packaging or shipping container.The procedure was conducted in accordance with the ifu.The exact circumstances surrounding the stretching of the embolic coil were not reported.It was also not reported whether an adequate continuous flush was maintained through the microcatheter.The user did not apply undue force when handling the device.Three coils were implanted successfully prior to the event.No further information could be obtained.A non-sterile 1.5mm x 4cm deltapaq was received coiled inside of a pouch.Upon receipt of the device, visual inspection was conducted.The device positioning unit (dpu) core wire was found kinked at 170.5cm from the proximal end.The introducer and the v-notch of the resheathing tool were undamaged.The extended coil section of the dpu was found without damage.The articulating joint was seen intact in the introducer, while the embolic coil was received detached inside of a small plastic bag.The device was then observed under a microscope.The distal outer sheath had been softened, indicating that the resistance heating coil had been heated and the detachment process had been initiated.The ball tip was intact.The proximal end of the embolic coil was stretched.A review of manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection processes related to the reported complaint.No non-conformances related to the reported complaint condition were identified.The customer report that the embolic coil was unraveled/stretched was confirmed.The proximal end of the embolic coil was seen stretched.The exact circumstances surrounding the observed stretching of the coil cannot be determined based on the condition of the returned device; however, the application of force against resistance could cause damage to the device.An embolic coil becomes stretched when an excessive pull force is applied to the device.The embolic coil was returned detached from the dpu and the rh coil showed signs that it had been heated.Additional information received indicated that the physician did not attempt to detach the coil in the patient, and the embolic coil was detached outside of the patient during post-procedural handling.100% of devices are inspected in process for kinks and other damage.Thus, it is unlikely that the device left the manufacturing facility with the observed damage.Coil stretching is a known potential complication associated with the use of the device.The ifu contains several cautions relating to this situation, including instructions for troubleshooting the situation should it be encountered during use.The ifu states the following: ¿if unusual friction is noticed during advancement or retraction of the microcoil system, verify the clear tab is unlocked and pulled out from the re-sheathing tool approximately 1 in.(2¿3 cm).If unusual friction is still noticed during advancement or retraction of the microcoil system, verify flush lines are open and properly pressurized.Then slowly withdraw the entire microcoil system and examine for damage.Replace it with a new microcoil system.If friction still exists, withdraw and examine the delivery catheter system.Caution: if the microcoil system becomes immobile in the infusion microcatheter, apply a gentle push-pull motion to free it.If unsuccessful, remove both microcatheter and microcoil system together as a unit and replace with new devices.If repositioning of the microcoil is necessary, carefully observe the motion of the microcoil in respect to the dpu wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the dpu wire, or if repositioning is difficult, the microcoil may have become stretched and could possibly break.Gently remove and discard the microcoil system.Caution: if the microcoil is positioned at a relative sharp angle to the microcatheter, a microcoil may stretch or break as it is being withdrawn.¿ neither the product analysis nor the device history record review suggests that the failure could be related to the device manufacturing process.Assignment of root cause for the event remains speculative and inconclusive, based on the minimal information provided and the evidence presented by the returned device; however, it is possible that clinical and procedural/handling factors, including aneurysm/vessel characteristics, device manipulation, and device interaction, may have contributed to the reported failure.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.